Try it
General Medicine · Diabetes: Somogyi effect
Sample itemA person with type 1 diabetes on evening NPH insulin has high fasting glucose, but a 3 a.m. glucose of 48 mg/dL. What is the appropriate adjustment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Reduce the bedtime insulin dose
Nocturnal hypoglycaemia triggers counter-regulatory hormones, causing rebound morning hyperglycaemia (Somogyi effect). Reducing the evening insulin or changing its timing prevents the low. The dawn phenomenon instead shows steadily rising glucose without a nocturnal low.
Option by option
A. Add metformin
Metformin does not address the rebound mechanism in type 1 diabetes.
B. Reduce the bedtime insulin dose (correct)
Correct. Preventing the nocturnal low removes the rebound hyperglycaemia.
C. Stop all insulin
Stopping insulin in type 1 diabetes causes ketoacidosis.
D. Increase the bedtime insulin dose
Increasing insulin would deepen the nocturnal hypoglycaemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…